Hail, Macomb
- When
- March 15, 9:59 AM EST
- Where
- Macomb County, 1.38 mi N of Center Line
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -83.030
An amplified, upper level weather pattern allowed for an unseasonably warm and humid air mass to infiltrate the southern Great Lakes region. Highly anomalous for the month of March, surface dew points climbed into the lower 60 degree range across much of Southeastern Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An amplified, upper level weather pattern allowed for an unseasonably warm and humid air mass to infiltrate the southern Great Lakes region. Highly anomalous for the month of March, surface dew points climbed into the lower 60 degree range across much of Southeastern Michigan. This rich moisture combined with an upper level disturbance tracking northward through Lower Michigan to fuel a long duration severe thunderstorm event across Southeastern Michigan. The primary severe weather type observed with these storms was very large hail, along with 3 tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 15, 5:52 AM EST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 652 AM EDT THU MAR 15 2012 .AVIATION... //DISCUSSION... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DOT THE AREA EARLY IN THE FORECAST BEFORE LOW LEVEL JET WANES DURING THE MORNING...AND THEN AFTER A GENERAL BREAK IN CONVECTION MUCH OF THE DAY...ANOTHER ROUND OF SCATTERED SHOWERS/STORMS WILL BE POSSIBLE BY LATE AFTERNOON INTO EARLY THIS EVENING AS WEAK LOW PRESSURE AND ASSOCIATED MINOR COLD FRONT TRACK THROUGH THE AREA. THERE MAY BE SOME MINOR FOG OR STRATUS IN THE WAKE OF THE EARLY MORNING CONVECTION...BUT IT LOOKS LIKE THE MAIN PERIOD OF WIDESPREAD FOG/STRATUS WILL HOLD OFF UNTIL TONIGHT AS WEAK FRONT ESSENTIALLY WASHES OUT OVER THE AREA ALLOWING LOW LEVEL MOISTURE TO POOL. ADDITIONAL MOISTURE WILL ALSO SETTLE OFF OF LAKE HURON ON LIGHT NORTHEAST FLOW NORTH OF THE FRONT...ENHANCING FOG POTENTIAL. //DTW THRESHOLD THREATS... * LOW CONFIDENCE IN CEILING BELOW 5000 FEET BETWEEN 16Z-06Z WITH A MEDIUM CONFIDENCE THEREAFTER. * MEDIUM CONFIDENCE ON THUNDERSTORM OCCURRENCE BUT LOW CONFIDENCE ON EXACT TIMING AND COVERAGE THROUGH EARLY THIS EVENING. * MEDIUM CONFIDENCE ON CEILING AND/OR VISIBILITY DROPPING BELOW 200 FT OR 1/2SM AFTER 06Z TONIGHT. && .PREV DISCUSSION...ISSUED 342 AM EDT THU MAR 15 2012 SHORT TERM...TODAY AND TONIGHT WIDELY SCATTERED CONVECTION WILL CONTINUE TO PERCOLATE ON NOSE OF A LOW LEVEL JET THAT HAS DEVELOPED IN ADVANCE OF AN APPROACHING WEAK SHORTWAVE EARLY THIS MORNING. SOME OF THIS ACTIVITY WILL PERSIST INTO THE MORNING...BUT EXPECT COVERAGE TO BE MINIMAL. EVEN SO...THE ELEVATED INSTABILITY THAT THIS JET IS TRANSPORTING INTO THE REGION WILL BE SUFFICIENT TO ALLOW FOR A FEW ISOLATED STRONGER STORMS THAT WILL LIKELY PRODUCE SMALL HAIL UP TO ONE HALF AN INCH IN DIAMETER. AREAS OF FOG ALSO REMAIN POSSIBLE EARLY THIS MORNING AS SURFACE DEWPOINTS IN/AROUND 50 ARE REPLACED WITH READINGS CLOSER TO 55F. WITH ADDITIONAL COOLING IN THE WEE HOURS...THIS SHOULD ALLOW FOR BOUNDARY LAYER SATURATION IN SOME AREAS...WITH THE RESULTING FOG AND/OR LOWER STRATUS THEN TAKING UNTIL 10-11 AM TO COMPLETELY DISSIPATE. GIVEN DECIDED LACK OF DEVELOP UPSTREAM SO FAR...WILL MONITOR AND ADJUST THIS IDEA AS NEEDED. THE AFOREMENTIONED SHORTWAVE WILL ENCROACH ON THE AREA LATE THIS AFTERNOON INTO EARLY THIS EVENING...BRINGING ANOTHER DECENT CHANCE AT SCATTERED SHOWERS AND THUNDERSTORMS LATER IN THE DAY AS THE ATTENDING WEAK FRONTAL BOUNDARY SHIFTS ACROSS LOWER MICHIGAN. WHILE FORCING ALONG THIS FEATURE WILL BE RATHER MINOR...MODEST INSTABILITY (W/ MLCAPES ON THE ORDER OF 1500 J/KG) SHOULD BE SUFFICIENT TO BRING THE POTENTIAL FOR AT LEAST ONE OR TWO THUNDERSTORMS REACHING SEVERE LIMITS WITH HAIL AND PERHAPS GUSTY WINDS. THIS ACTIVITY WILL LINGER INTO THE EVENING AND THEN SHIFT EAST TO SOUTHEAST OUT OF THE AREA WITH THE TROUGH AFTER MIDNIGHT. TEMPERATURES WILL REMAIN VERY MILD FOR MID MARCH WITH HIGHS DURING THE AFTERNOON BACK INTO TO 70 OR BETTER FOR MOST LOCATIONS AND LOWS TONIGHT GENERALLY IN THE 50-55 DEGREE RANGE FROM I 69 SOUTH...BUT COOLER FROM THE THUMB/SAGINAW VALLEY WHERE LIGHT NORTHEAST FLOW LEFT IN THE WAKE OF THE PASSING THROUGH WILL BRING A COLDER MARINE LAYER SOUTH INTO PARTS OF THE CWA. THIS SETUP WILL ACTUALLY BE MUCH MORE CONDUCIVE TO FOG DEVELOPMENT AS THIS FLOW WASHES OUT IN THE MIDDLE OF THE CWA...LEAVING NEAR CALM WINDS. COUPLE THIS WITH THE ADDED MOISTURE OF THE MARINE LAYER AND DECENT RATIONAL COOLING AND YOU HAVE THE POTENTIAL FOR WIDESPREAD FOG WITH SOME OF IT MOST LIKELY RATHER DENSE. LONG TERM...THURSDAY THROUGH WEDNESDAY A BUILDING UPPER RIDGE WILL BRING DRY WX ON FRIDAY AND FRIDAY NIGHT. RETURN FLOW WILL KICK IN ON SATURDAY, AS HIGHS IN THE LOW 70S WILL BE COUPLED WITH DEWPOINTS SURGING BACK TO NEAR 60 DEGREES. HOWEVER, THE 800MB CAPPING INVERSION DEPICTED BY 00Z GFS SOUNDINGS LIMITS CONFIDENCE IN TSTORM POTENTIAL ENOUGH TO MAINTAIN THE INHERITED DRY FORECAST DURING THE DAY ON SATURDAY. CHANCE POPS REMAIN IN PLACE FOR SATURDAY NIGHT AFTERNOON REMNANTS OF AFTERNOON CONVECTION OVER THE MS VALLEY/WESTERN GREAT LAKES MAY WORK THEIR WAY ACROSS THE AREA LATE SAT NIGHT INTO EARLY SUNDAY MORNING. A BETTER CHANCE FOR PRECIP WILL THEN ARRIVE ON SUNDAY AS THE LOW AMPLITUDE SUBTROPICAL WAVE POSITIONED NEAR THE BAJA PENINSULA EARLY THIS MORNING LIFTS TOWARD THE AREA AS IT BECOMES EMBEDDED IN THE DEVELOPING SOUTHWEST FLOW ALOFT. MID AND UPPER LEVEL DYNAMICS WILL NOT BE IMPRESSIVE, BUT IT MAY BE A SUFFICIENT TRIGGER GIVEN THAT IT IS PROGGED TO ARRIVE DURING PEAK HEATING ON SUNDAY AFTN. WARMER WEATHER IS FORECAST TO ARRIVE EARLY NEXT WEEK AS THE SOUTHERLY GRADIENT INCREASES IN RESPONSE TO THE DEEP WESTERN U.S. LONGWAVE TROUGH SHIFTING EAST INTO THE CENTRAL UNITED STATES. THE DOWNSTREAM RESPONSE WILL RESULT IN H5 HEIGHTS APPROACHING 580DM OVER THE CWA BY THE MIDWEEK PERIOD. 850MB TEMPERATURES HOVERING AROUND 10-12C FOR MULTIPLE DAYS WILL RESULT IN HIGH TEMPERATURES POTENTIALLY REACHING THE LOW 80S WITH THE TYPICAL CAVEAT OF UNCERTAINTY REGARDING CLOUD COVER. THE OFFICIAL FORECAST IS MORE CONSERVATIVE, ADVERTISING HIGHS IN THE LOW TO MID 70S, OR 25 TO 30 DEGREES ABOVE NORMAL, THROUGH DAY 7. MARINE... WINDS WILL REMAIN RELATIVELY LIGHT FOR THE NEXT SEVERAL DAYS AS EXTREMELY MILD AIR TAKES UP RESIDENCE ACROSS THE REGION. INCREASED MOISTURE WILL BRING A GOOD CHANCE OF FOG EARLY THIS MORNING...SOME OF WHICH WILL PERSIST TODAY. FOG WILL LIKELY EXPAND AGAIN TONIGHT ESPECIALLY FROM SOUTHERN LAKE HURON SOUTH TO WESTERN LAKE ERIE AS LOW LEVEL FLOW BECOMES LIGHT VERY LIGHT. THE MOISTURE WILL ALSO BRING WITH IT INCREASING INSTABILITY AND THUS PERIODIC CHANCES OF THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....DG SHORT TERM...DG LONG TERM....JVC MARINE.......DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 929 AM EDT THU MAR 15 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-161330- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 929 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE AFTERNOON AND THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH DAMAGING WINDS TO 60 MPH WILL ALSO BE POSSIBLE. STORM MOTION WILL BE TO THE EAST- NORTHEAST AT 25 MPH. AREAS OF DENSE FOG WILL BE POSSIBLE LATE TONIGHT AFTER A FRONTAL BOUNDARY SETTLES SOUTH THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC THUNDERSTORM CHANCES WILL EXIST INTO EARLY NEXT WEEK WITH THE BEST CHANCE AT STORMS COMING LATE SATURDAY INTO SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL GREAT LAKES. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-161330- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 929 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE AFTERNOON AND THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH DAMAGING WINDS TO 55 KNOTS WILL ALSO BE POSSIBLE. STORM MOTION WILL BE TO THE EAST- NORTHEAST AT 20 KNOTS. AREAS OF DENSE FOG WILL BE POSSIBLE LATE TONIGHT AS A FRONTAL BOUNDARY SETTLES SOUTH THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC THUNDERSTORM CHANCES WILL EXIST INTO EARLY NEXT WEEK WITH THE BEST CHANCE AT STORMS COMING LATE SATURDAY INTO SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL GREAT LAKES. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. HLO YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1041 AM EDT THU MAR 15 2012 MIZ070-076-151545- MACOMB-WAYNE- 1041 AM EDT THU MAR 15 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 1037 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF DOWNTOWN DETROIT...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... GROSSE POINTE BY 1055 AM EDT... ST. CLAIR SHORES BY 1105 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
The Detroit radar (KDTX), 43 km away, was scanning. The volume nearest the first event began at 14:58 UTC.
50 hail, 3 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A National Weather Service Storm Survey confirmed an EF-3 tornado touched down near Dexter, MI with maximum wind speeds of 135-140 mph. The path length was 7.6 miles with a maximum width of 800 yards. The tornado touched down at 5:18 pm just northeast of the intersection of N Territorial and Dexter Townhall Rd. The tornado moved southeast and produced EF-1 damage with winds estimated at 100 mph. Damage was limited to uprooted and snapped trees as well as minor roof damage. The tornado strengthened as it hit the Horseshoe Bend Subdivision with winds estimated at 120 mph and structural damage to the outside of homes. The tornado then continued to track southeast alongside Dexter-Pinckney Rd. and produced EF-3 damage at 5:31pm. Winds estimated at 135-140 mph destroyed one home northwest of Dexter. The tornado then made a left turn and paralleled Huron River Dr. producing EF-2 damage on the north side of Dexter. The tornado then produced EF-3 damage again at 5:49pm in the Huron Farms Subdivision with winds estimated at 135-140 mph. One home was destroyed and another house had only interior rooms left standing. The tornado then weakened as it moved southeast and lifted at 5:56 pm near the intersection of Zeeb Rd. and Ann Arbor-Dexter Rd. In total, 20 homes were severely damaged, with some damage to at least 200 homes.
A few trees were blown down.
Three to four feet of water was reported to be covering several roads.
A National Weather Service Storm Damage Survey confirmed the occurrence of a tornado in western Lapeer County, approximately 3 miles south of Columbiaville or 5 miles northwest of Lapeer. The tornado produced damage consistent with a rating of EF2, with maximum wind speeds of around 125 mph. The tornado damage path was roughly 4.6 miles long with a maximum width of 400 yards. The damage extended from near the intersection of Mt. Morris Road and German Road with a touchdown of approximately 649 PM EDT to near the intersection of Flint River Road and Millville Road by approximately 704 PM EDT. Damage along much of the path was primarily uprooted trees and minor structural damage. The most intense damage occurred along Carpentar Road, roughly one quarter mile south of Stanley Road, at 700 PM EDT. A house was shifted off the foundation and an attached garage was destroyed at this location.
A tornado was confirmed in central Monroe county. The tornado was rated an EF0, with maximum wind speeds of 85 mph. The estimated path length of the tornado is 0.5 miles with a maximum width of 50 yards. Damage occurred along Ida Center Road just east of Lewis Rd. The damage consisted of siding and shingles blown off a house, a tipped car, a shed destroyed and trees blown down.
A trained spotter estimated a 70 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyThe tornado archive for Michigan, 2012Warnings in Michigan, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362978, 362979, 362980, 362981, 362983, 362984, 362985, 371683, 362986, 362987, 362955, 362988, 371684, 362989, 362990, 362991, 362993, 371685, 362994, 362995, 362996, 362997, 362998, 362999, 363001, 363002, 363003, 363005, 363006, 363007, 371726, 371704, 371697, 363008, 371702, 371703, 362964, 362971, 363009, 371706, and more.